Antibiotics and Clostridium difficile

Microbes Infect. 1999 Apr;1(5):377-84. doi: 10.1016/s1286-4579(99)80054-9.

Abstract

Clostridium difficile is now established as a major nosocomial pathogen. C. difficile infection is seen almost exclusively as a complication of antibiotic therapy, and is particularly associated with clindamycin and third-generation cephalosporins. Depletion of the indigenous gut microflora by antibiotic therapy has long been established as a major factor in the disease. However, the direct influence of antimicrobials upon virulence mechanisms such as toxin production and adhesion in the bowel, and the exact mechanisms by which the organism causes disease remain to be elucidated.

Publication types

  • Review

MeSH terms

  • Animals
  • Anti-Bacterial Agents / adverse effects*
  • Clostridium difficile / drug effects*
  • Clostridium difficile / growth & development
  • Clostridium difficile / immunology
  • Clostridium difficile / pathogenicity*
  • Community-Acquired Infections / immunology
  • Community-Acquired Infections / microbiology
  • Drug Resistance, Microbial
  • Enterocolitis, Pseudomembranous / immunology
  • Enterocolitis, Pseudomembranous / microbiology*
  • Humans
  • Prospective Studies

Substances

  • Anti-Bacterial Agents